Co-Infection with HIV, TB Has Acute Dangers

October 6, 2016
Dava Stewart

Tuberculosis infection adds major risks for patients with HIV/AIDS. Two case studies describe what can happen to such patients.

Case reports of two patients with both human immunodeficiency virus (HIV) and tuberculosis (TB) who experienced ischemia of the lower limb raise questions about etiologic diagnosis as well as of vascular prognosis. The cases are described by Gogoua Raphael, of the Department of Orthopedic Surgery and Traumatology at CHU Treichville in Abidjan, France and colleagues, and appeared in the journal Clinical Research in HIV/AIDS on September 26, 2016.

The first patient, whom the authors describe as, “Mrs. S.B., a 49-year-old woman, of precarious socioeconomic status, a non-smoking and a non-drinker,” had HIV type 1 and 2, and had undergone treatment for pulmonary TB.

The TB treatment included rifampicin, isoniazid and pyrazinamide.

“On the 7th day of the tuberculosis treatment occurred an acute ischemia of the lower left limb characterized by a sudden onset of cyanosis from the toes, up to the lower ¼ of the left leg,” say the authors. The patient did not have a prior history of leg trauma, nor of cardiovascular disease. The clinicians report, “This patient was amputated upper â…“ of the leg on the 6th day of admission.”

TB treatment was completed, antiretroviral treatment began, and at a 42-month follow-up the authors say, “the patient presented an average condition in relation with her serological constitutional susceptibility and the contralateral limb was unremarkable.”

The authors describe the patient in the second case, saying, “Ms. T.Y., a 37-year-old patient, was followed for 3 years for acquired immunodeficiency syndrome virus of type 1 and 2.” She was treated with both Combivir and Efavirenz, and had a history of having been treated for pulmonary tuberculosis.

“Following intermittent claudication in the right calf she had been treated for occlusive arterial disease stage 4 of the right lower limb with incipient necrosis of toes,” say the authors. Despite treatment, the authors say, “the persistent development of ischemia required a radical treatment with amputation in the lower â…“ of the thigh.” As with the first case, the postoperative course was uneventful and a 15-month follow-up was unremarkable.

Vascular risk factors are usually present in cases of ischemia, but the authors note, “vascular complications have been little described in patients with both HIV infection and tuberculosis.” They go on to question the origin of the two cases of ischemia, asking, “Is it a common early atheroma or phenomena associated with HIV infection or tuberculosis?”

The authors conclude, “This article showed the extreme danger of the association of HIV infection and tuberculosis.”

They further suggest that there is a need for further studies with “a larger cohort of patients with these dual diseases to clarify the issue.”

Further Coverage:

Should Cecal Volvulus Be Managed Differently in HIV-Positive Patients?

QOL and Invasive vs. Noninvasive Treatment in Intermittent Claudication

There’s a Reason Why It’s Harder to Diagnose Tuberculosis in HIV-Positive Pregnant Women